Bone Drugs Linked to Rare Fractures, FDA Warns10/13/10
WEDNESDAY, Oct. 13 (HealthDay News) -- People taking drugs
called bisphosphonates, such as Fosamax and Boniva, to prevent or
treat osteoporosis may be at risk for a rare type of fracture of
the thigh bone, U.S. health officials warned Wednesday.
Bisphosphonates work by inhibiting bone loss and have been shown
to prevent fractures due to osteoporosis. Whether bisphosphonates
are the cause of these rare thigh fractures isn't clear, but they
have predominantly been reported in patients taking these drugs,
according to the U.S. Food and Drug Administration (FDA).
"FDA is warning again about the possible risk of an uncommon form of fracture in patients who take bisphosphonates to treat or prevent osteoporosis," Rear Admiral Sandra Kweder, M.D., deputy director of CDC's Office of New Drugs, Center for Drug Evaluation and Research, said during an afternoon press conference Wednesday.
The warning will take the form of a label change and a
medication guide that patients will receive with their
prescription, she said.
One of the unusual features of these atypical thigh fractures,
also called atypical femur fractures, is that they are often
associated with little or no trauma, Kweder said.
"Patients taking bisphosphonates who have experienced an atypical fracture are younger than patients experiencing typical osteoporotic fractures," she said. "In some cases people have fractures of both femurs."
Such fractures occur in the bone just below the hip joint or in
the long part of the thigh bone. Over half of the patients who have
had these fractures said they had dull aching thigh or groin pain
that started weeks or months before there was a complete fracture,
The optimal length of time to take bisphosphonates isn't known,
but FDA officials think these fractures may be related to using
these drugs for more than five years, Kweder said.
Last year more than 5 million prescriptions for bisphosphonates
were filled in the United States, she noted.
The labeling changes will affect all bisphosphonates approved
for osteoporosis, including oral bisphosphonates such as Fosamax,
Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and
generics and injectable bisphosphonates such as Reclast and
However, labeling changes will not apply to bisphosphonates used
for Paget's disease or cancer/hypercalcemia such as Didronel,
Zometa, Skelid, and their generic versions, the agency said.
This warning comes after the agency announced in March that
there was an ongoing safety review of bisphosphonates and their
association with atypical femur fractures.
Since then, the FDA has reviewed all available information on
this connection, including 310 cases of atypical thigh fractures.
In that review, 94 percent of the patients had taken
bisphosphonates, and most had been on the drugs for five years or
However, these fractures are so unusual that they make up less
than 1 percent of all hip and thigh fractures.
Based on that review, the agency is changing the Warnings and
Precautions label section of all bisphosphonate products for
osteoporosis and requiring a medication guide that will caution
patients of the possible increased risk of fracture.
The agency also recommends that doctors and other health care
professionals be aware of the potential risk in patients taking
these drugs and consider re-evaluating the need for continued use
of these drugs for patients who have been taking them for more than
The agency also recommends that physicians discontinue
bisphosphonates if patients develop a femoral shaft fracture.
For patients currently taking bisphosphonates for osteoporosis,
the FDA recommends not discontinuing them without talking to their
In addition, patients taking bisphosphonates should report any
new thigh or groin pain to their doctor and be evaluated for a
possible thigh fracture, the FDA advises.
For more information on osteoporosis, visit the
U.S. National Library of Medicine.
Copyright © 2010
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.